Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 37, NWS Denver/Boulder, CO

July 28, 2022Grand County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 28, 2022, 3:46 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2022, 3:46 PM MDT (21:46 UTC)
Expired
Jul 28, 2022, 6:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Grand County, CO

The radar

The Denver radar (KFTG), 144 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WGUS55 KBOU 282146
FFWBOU
COC049-290045-
/O.NEW.KBOU.FF.W.0037.220728T2146Z-220729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
346 PM MDT Thu Jul 28 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  North Central Grand County in north central Colorado...

* Until 645 PM MDT.

* At 346 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.5 inches of rain have 
  fallen. Rainfall rates up to 1 inch in 45 minutes can be expected. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           roads, and low lying areas.

* Some locations that will experience flash flooding include...
  Highway 125 between Granby and Rabbit Ears Pass.

This includes the following additional locations...
Stillwater Pass, Upper Willow Creek Valley, Middle Willow Creek 
Valley, Lower Willow Creek Valley, Drowsy Water Ranch, Elk Mountain, 
Remote East Troublesome Headwaters, East Troublesome Valley and 
Upper Corral Creek Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4036 10600 4012 10590 4008 10611 4020 10632
      4033 10621 4033 10619 4034 10617 4033 10614
      4035 10610 4035 10608 4037 10601

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1 INCH IN 44 MINUTES

$$

Rodriguez
2 follow-up statements
713 
WGUS75 KBOU 290001
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
601 PM MDT Thu Jul 28 2022

COC049-290045-
/O.CON.KBOU.FF.W.0037.000000T0000Z-220729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
601 PM MDT Thu Jul 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS 
EVENING FOR NORTH CENTRAL GRAND COUNTY...

At 601 PM MDT, Thunderstorms had produced 0.5 to 1 inch of rain over 
the warned area. These have since moved out of the area, but 
localized flash flooding will still be possible as runoff continues 
over the East Troublesome burn scar.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hot Sulphur Springs.

This includes the following additional locations...
Stillwater Pass, Upper Willow Creek Valley, Middle Willow Creek 
Valley, Lower Willow Creek Valley, Drowsy Water Ranch, Elk Mountain, 
Remote East Troublesome Headwaters, East Troublesome Valley and 
Upper Corral Creek Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy Rainfall may cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4036 10600 4012 10590 4008 10611 4020 10632
      4033 10621 4033 10619 4034 10617 4033 10614
      4035 10610 4035 10608 4037 10601

FLASH FLOOD...RADAR INDICATED

$$

Rodriguez
411 
WGUS75 KBOU 290037
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
637 PM MDT Thu Jul 28 2022

COC049-290047-
/O.EXP.KBOU.FF.W.0037.000000T0000Z-220729T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
637 PM MDT Thu Jul 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT THIS EVENING FOR 
NORTH CENTRAL GRAND COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, although minor runoff may still be impacting some roadways 
in the area, including CO-125. Please continue to heed any remaining 
road closures.

A Flash Flood Watch remains in effect until 1000 PM MDT for portions 
of central and north central Colorado.

LAT...LON 4036 10600 4012 10590 4008 10611 4020 10632
      4033 10621 4033 10619 4034 10617 4033 10614
      4035 10610 4035 10608 4037 10601

$$

Rodriguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:31 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 28, 2:31 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
231 PM MDT Thu Jul 28 2022

.SHORT TERM...(This evening through Friday)
Issued at 152 PM MDT Thu Jul 28 2022

Moisture levels continue to be elevated with PW values well above
average for this time of year at over an inch on this mornings GJT
sounding. This is aided by the continued high pressure system over
TX helping to pull that moisture into the state. The morning MCS
brought rainfall and cloud cover that kept conditions fairly stable
over the I-25 corridor into the afternoon. Convection has been able
to initiate over the higher terrain, especially over Jackson and
Grand counties where clouds scattered out early on. These storms
will continue to form and push ESE into the evening hours.
Temperatures overall have rebounded slightly with mainly 70s across
the plains and 60s south of I-70 and the Palmer Divide area where
cloud cover has lingered longer. There is higher confidence that
storms will be able to move off the higher terrain and across the
northern plains along and west of I-25 where a Flood Watch is in
place. These areas have seen higher precipitation amounts and
therefore have more saturated soils where some heavy rain could
cause flooding. The latest Denver ACARS soundings show decent lower
level lapse rates with weak shear where a storm could produce heavy
rain and small hail along with strong gusty winds if it is able to
survive off the higher terrain. Overall, CAMs show storms coming to
an end after 10 pm with a mid-level cloud deck sticking around
overnight bringing more mild overnight low temperatures.

For Friday there will be continued ample moisture over the eastern
plains with over an inch along and east of I-25 with a slight drop
over the mountains with 0.5 to 0.8 inches. With the additional hours
of heating there will be MLCAPE values of 1000 to 1200 j/kg by the
afternoon and decent lapse rates. Latest CAMs show storms forming
over the higher terrain and pushing ESE over the I-25 corridor.
Coverage is expected to be less than today but with slower storm
motions will go with a limited threat of burn scar flash flooding.
More information can be found in the hydro section. Temperatures
will rebound slightly with upper 70s to lower 80s expected.

.LONG TERM...(Friday night through Thursday)
Issued at 152 PM MDT Thu Jul 28 2022

Airmass dries out some this weekend with precipitable water
values falling to 0.75 to 1.00 (in) across northeast Colorado. For
the higher terrain precipitable water values drop to 0.5 to 0.75
(in). These values are very near to slightly above normal. Expect
late day showers and storms to form over the higher terrain and
spread eastward. Threat for heavy rain rain will be lower, but the
burn areas will still see a low threat for flash flooding. Upper
level high that has been parked over the western states will
slowly shift eastward through the weekend. This will bring a
warming trend with temperatures topping 90 degrees across
northeast Colorado by Sunday.

Upper level high will track east across the Central and Southern
Rockies Monday and end up southeast of Colorado by Tuesday. Dry
and warm air will accompany the ridge. Other than a few weak
showers/storms over the higher terrain, dry conditions are
expected for Monday. Highs will climb well into the 90s across
northeast Colorado. Southwesterly flow around the high will bring
monsoonal moisture back to the area Tuesday. Best moisture should
be across western and central Colorado. Some models showing a
short wave trough for Tuesday as well, so will have scattered PoPs
for areas along and west of I-25. It should be another very warm
day with highs in the 90s across northeast Colorado. The upper
level high remains to the southeast of Colorado for Wednesday and
Thursday. This will keep a southwesterly flow aloft and monsoonal
moisture over Colorado. Expect daily afternoon and evening storms
to continue with temperatures topping out in the lower to mid 90s
across northeast Colorado.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 142 PM MDT Thu Jul 28 2022

MVFR/ILS conditions will persist with convection expected at area
terminals between 22 and 02z. Current convection temperature has
been reached so confidence is high that a cell or two could push
into DEN and BJC during this time. Winds will be out of the south
with a surface high to the southeast with variable winds possible
with convection. After 02z winds will switch to drainage with
diurnal patterns into Friday morning.

&&

.HYDROLOGY...
Issued at 152 PM MDT Thu Jul 28 2022

A flash flood watch for the burn scars in addition to a flood
watch and flood advisory will continue for the region until 10 pm
this evening for saturated soils, especially over portions of
Larimer, Boulder, Jefferson, and Washington counties. Widespread
storms will bring moderate to heavy rainfall into the evening that
could cause some flash flooding over urban areas and burn scars.

Another round of convection combined with continued high
levels of precipitable water will bring a limited threat of flash
flooding to area burn scars Friday afternoon and evening.
Thunderstorms are expected to form over the higher terrain and
move ESE over the I-25 corridor into the late afternoon and
evening. Although storm coverage is expected to be less than today
storms could still produce up to an inch of rain in less than a
hour.

Airmass dries some for this weekend. However, enough will be
around for scattered afternoon and evening thunderstorms. Flash
flood threat will be confined to the burn areas where the threat
will be limited both Saturday and Sunday. Upper level high will
bring warm and mostly dry conditions for Monday. Other than a few
weak storms, dry conditions will prevail. Moisture begins to
return to the area Tuesday with daily showers and storms expected
Tuesday through the rest of the week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM MDT this evening for COZ032>035.

Flood Watch until 10 PM MDT this evening for COZ038-039.

&&

SHORT TERM...Bowen
LONG TERM...Meier
AVIATION...Bowen
HYDROLOGY...Bowen/Meier
Hazardous weather outlook, Jul 28, 11:02 AM MDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Thu Jul 28 2022

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Thu Jul 28 2022

...Flash Flood Watch late this morning through early this evening
for the burn scars...

...Flood Watch for late this morning through the evening for
portions of the Urban Corridor mainly west of I-25 and north of
I-70...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will redevelop by late morning through
the afternoon hours with heavy rainfall, hail, and gusty winds
being the main hazards. Rainfall amounts from 1 to 2 inches will
be possible in some areas in 45 minutes or less with the stronger
storms. This will lead to an increased risk for flash flooding in
the burn scars and for areas along the I-25 corridor mainly north
of I-70. An isolated severe storm may also occur with hail to one
inch in diameter along with wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday through this weekend, scattered to numerous thunderstorms
will occur each afternoon through late evening. These storms may
produce heavy rainfall and small hail across the region. Monday,
temperatures will increase and drier weather will occur for all
areas. Another round of thunderstorms arrives Tuesday and
Wednesday mainly for the mountains and valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall reports would be greatly appreciated.

In the hours before

Local storm report, Jul 28, 10:33 AM MDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     2 SSW LOVELAND          40.37N 105.10W
07/28/2022                   LARIMER            CO   NWS EMPLOYEE

            TREE BRANCH BROKEN OFF. TIME FROM RADAR.

0250 AM     TSTM WND DMG     1 NNE BERTHOUD          40.32N 105.08W
07/28/2022                   LARIMER            CO   EMERGENCY MNGR

            1 MAPLE AND TWO PINE TREES KNOCKED DOWN.
            TIME FROM RADAR.

&&
Local storm report, Jul 28, 2:44 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
244 PM MDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             1 SW WELLINGTON         40.70N 105.01W
07/27/2022  M1.75 INCH       LARIMER            CO   COCORAHS

            COCORAHS CO-LR-1008. DELAYED REPORT. TIME
            ESTIMATED VIA RADAR.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:05 PM MDTSevere Thunderstorm WarningBOUWeld25 min
Jul 27, 6:51 PM MDTSevere Thunderstorm WarningBOULarimer, Weld39 min
Jul 27, 7:06 PM MDTSevere Thunderstorm WarningBOUWeld39 min
Jul 27, 7:27 PM MDTSevere Thunderstorm WarningBOULarimer, Weld48 min
Jul 27, 7:43 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Jul 27, 8:02 PM MDTSevere Thunderstorm Warning Destructive damage threatBOULarimer, Weld43 min
Jul 27, 8:22 PM MDTSevere Thunderstorm WarningBOULarimer53 min
Jul 27, 8:25 PM MDTFlash Flood WarningBOUPark3 hr
Jul 27, 8:29 PM MDTFlash Flood Warning Considerable damage threatBOULarimer3 hr
Jul 27, 8:37 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 27, 8:42 PM MDTSevere Thunderstorm WarningBOUWashington34 min
Jul 27, 9:11 PM MDTSevere Thunderstorm WarningBOULarimer23 min
Jul 27, 9:22 PM MDTSevere Thunderstorm WarningBOULogan, Washington38 min
Jul 27, 9:39 PM MDTSevere Thunderstorm WarningBOUBoulder32 min
Jul 27, 9:53 PM MDTAreal Flood AdvisoryBOUBoulder3 hr
Jul 27, 9:58 PM MDTAreal Flood AdvisoryBOULogan, Washington3 hr
Jul 27, 10:02 PM MDTFlash Flood WarningBOUBoulder81 min
Jul 27, 10:19 PM MDTAreal Flood AdvisoryBOUBoulder116 min
Jul 27, 10:26 PM MDTSevere Thunderstorm WarningBOUWashington34 min
Jul 27, 10:31 PM MDTAreal Flood AdvisoryBOUJefferson119 min
Jul 27, 10:36 PM MDTFlash Flood WarningBOUBoulder96 min
Jul 27, 10:48 PM MDTFlash Flood WarningBOULogan, Washington117 min
Jul 27, 10:54 PM MDTAreal Flood AdvisoryBOUJefferson2 hr
Jul 27, 10:55 PM MDTAreal Flood AdvisoryBOUBoulder3 hr
Jul 27, 10:59 PM MDTSevere Thunderstorm WarningBOUWashington46 min
Jul 27, 11:15 PM MDTSevere Thunderstorm WarningBOUWashington45 min
Jul 27, 11:27 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson33 min
Jul 27, 11:31 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver, Douglas, Jefferson119 min
Jul 27, 11:43 PM MDTSevere Thunderstorm WarningBOUWashington32 min
Jul 27, 11:50 PM MDTAreal Flood AdvisoryBOUWashington115 min
Jul 27, 11:55 PM MDTAreal Flood AdvisoryBOUDouglas109 min
Jul 27, 11:58 PM MDTAreal Flood AdvisoryBOULogan, Morgan, Washington2 hr
Jul 28, 12:02 AM MDTFlash Flood WarningBOUWashington118 min
Jul 28, 12:10 AM MDTSevere Thunderstorm WarningBOUWashington35 min
Jul 28, 12:26 AM MDTSevere Thunderstorm WarningBOUMorgan, Weld34 min
Jul 28, 1:14 AM MDTAreal Flood AdvisoryBOUWashington2 hr
Jul 28, 1:18 AM MDTFlash Flood WarningBOUWashington117 min
Jul 28, 1:22 AM MDTAreal Flood AdvisoryBOUMorgan113 min
Jul 28, 1:46 AM MDTAreal Flood AdvisoryBOUElbert, Lincoln119 min
Jul 28, 2:03 AM MDTAreal Flood WarningBOUWashington3 hr
Jul 28, 2:31 AM MDTAreal Flood AdvisoryBOULarimer119 min
Jul 28, 3:07 AM MDTAreal Flood AdvisoryBOUWashington113 min
Jul 28, 5:27 AM MDTSpecial Weather StatementBOUWeld33 min
Jul 28, 8:53 AM MDTFlood WatchBOUBoulder, Broomfield, Jefferson, Larimer, Weld11 hr
Jul 28, 11:08 AM MDTAreal Flood AdvisoryBOULogan, Morgan, Washington, Weld7 hr
Jul 28, 1:52 PM MDTAreal Flood AdvisoryBOUJackson3 hr
Jul 28, 2:22 PM MDTAreal Flood AdvisoryBOUGrand, Larimer3 hr
Jul 28, 2:49 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 28, 5:55 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson3 hr

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.